To Your Good Health: Is It Herpes Or An Antibiotic Allergy?
Dear Dr. Roach: Four years ago, my husband had an abscess. What started as a boil became so deep and hard that he required general anesthesia to remove it.
The wound was left open, and we had to change the packing twice a day for eight weeks. It was diagnosed as MRSA, and he was put on Bactrim. Six months later, an abscess appeared in his armpit, and again he was put on Bactrim.
But this time he also broke out with sores in his mouth and genitals. The doctor said he has herpes and would be on Valtrex for the rest of his life.
A few months later, the cycle repeated with an abscess, Bactrim and a “herpes” flareup.
I began researching this, and the next time it all happened again, I told him to get a different antibiotic, because his “herpes” appeared to be the same symptoms as a Bactrim allergy. Within two days on another antibiotic (clindamycin), the mouth and genital blisters faded away.
Occasionally, smaller abscesses have appeared, and he gets on the clindamycin right away — no more herpes. But the doctor refuses to believe that it’s a Bactrim allergy and wants him to keep taking the Valtrex. I don’t think he needs the Valtrex.
Is there a blood test for herpes? — A.
Answer: Bactrim, a very useful combination of two antibiotics, sulfamethoxazole and trimethoprim, can have life-threatening allergic reactions.
I have seen one case in my career of Stevens-Johnson syndrome from Bactrim. This reaction looks like a severe flu with high fever, then erosions and crusting in the mouth and other mucus membranes. The eyes and genitals also usually are affected.
I am concerned enough about the association of the Bactrim and the mouth and genital lesions that I probably wouldn’t prescribe it again, just because the reaction can be so severe.
Of course, his doctor could be right and he could have herpes, but it would be unusual to have both genital and oral herpes at the same time, since they usually are different viruses (oral is HSV-I and genital is HSV-II, most of the time).
If the possible herpes lesions show up again, they can be tested by culture or a DNA test called PCR, rather than a blood test.
Valacyclovir (Valtrex), like other anti-herpes drugs, can be useful for treatment of herpes outbreaks, but are not generally given to prevent herpes infections unless people have had many recurrences.
Dear Dr. Roach: My sex drive has not diminished as I have aged (I am 67); I achieve erections without difficulty; and orgasms are as intense and pleasurable as when I was a young man.
What has changed is that the volume of semen is significantly diminished. What’s going on? I assume that age has something to do with this, but it puzzles me.
I am on multiple meds for blood pressure. My doctor has ruled out my prostate. Also, I have diabetes, but it is controlled with diet and Actoplus. — A.R.
Answer: Many elements of human sexuality change over time. With age, semen volume reliably decreases.
This is thought to be due to decreased production by the seminal vesicles, not the prostate. Both glands contribute to semen, but the seminal vesicles contribute the largest amount.
Some medications, especially beta blockers and alpha blockers, can change ejaculation. Many men are concerned about these changes, but they usually don’t require treatment.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGood Health@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.